How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask Dr. D. Love Your Own Question

Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 17652
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Medical Question Here...
Dr. D. Love is online now

I seem prone to tension headache. There are no other symptons.

Resolved Question:

I seem prone to tension headache. There are no other symptons. The tension headaches first began in the menopause, for which I was given tranquillizers, then Amitryptiline. I have also been taking Co- Codamol for a significant time. Up to now I've been free of these headaches for years, and thought I had seen the back of them. Then ten days ago I had a migraine, from which I suffer on and off. I wonder if the Co-Codamol and the Amitryptiline have conflicted. I have spoken to my G.P, and she says to come off the former slowly. I also feel the combination of drugs may have contributed to some fluctuating blood sugar levels. I'm trying to combat the problem with sugarless foods, as sugar makes it worse.
Submitted: 1 year ago.
Category: Medical
Expert:  Dr. D. Love replied 1 year ago.
Hello from JustAnswer.
How often were you taking the Co-Codamol before you were told to come off the medicine slowly?
What dose of amitriptyline are you taking?
Are you taking any other medicines?
How much have the blood sugar levels fluctuated?
Customer: replied 1 year ago.
I was taking Co- Codamol more than two years since cracking a rib in a fall. The rib healed within weeks.
The dosage is 20 mg per night
No other medicines
The same as they did in the menopause. There are no other symptoms. So the only way I know this, is because if something, no matter how camouflaged it is, I can tell if there's sugar in it. My scalp pinches. Also caffeine is a no no as well. It may not be blood sugar levels. I've had countless diabetic tests, after which the doctor's seem to dismiss me
Customer: replied 1 year ago.
I've already responded to questions..
Expert:  Dr. D. Love replied 1 year ago.
I am sorry for the delay, but I had typed a complete answer and my internet crashed and I had to start over.

There are several issues to consider in this situation.

There is no adverse effect of the combination of Co-Codamol and amitriptyline on either tension or migraine headaches, so these two drugs would not have conflicted regarding the headaches. However, there is a potential adverse interaction of the combination of Co-Codamol and amitriptyline from another perspective. The risk with this combination is that there can be an excessive amount of sedation, which can also present with other neurologic symptoms, such as confusion or memory disturbances. The risk of excessive sedation is a larger concern when performing activities that require alertness, such as driving. We frequently use two sedating drugs together, so the usual recommendation is to use caution until you know how you will be affected.

There are some individual issues with each drug.

The Co-Codamol can cause rebound headaches, particularly if needing to take the medicine more frequently. This is a common effect of many medicines that are used for headaches. Even caffeine is a common cause of rebound headaches. The usual next step when there is concern about rebound headaches would be to decrease the use of the drug.

The amitriptyline can affect blood sugar levels. We see this more often at higher doses of amitriptyline, although it can happen at lower doses to someone that is more sensitive to the drug. We also see this more often in diabetics that are using other medicines that affect blood sugar levels. Since you are not a diabetic and are on a low dose of amitriptyline, the likelihood that it will affect blood sugar levels is much less, but it still can happen.

If there is concern about the amitriptyline affecting blood sugar levels and avoidance of concentrated sugar is not controlling the symptoms, the usual next step would be to either monitor the blood sugar levels with a home monitor or to consider changing to a different drug. If you were on a higher dose, it would also be an option to try a lower dose, but at 20 mg each night, a lower dose is not really an option.

So, the combination would not be a problem regarding the headaches, but the Co-Codamol can be contributing to the headaches by causing rebound headaches and the amitriptyline could be affecting blood sugar levels.
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 17652
Experience: Family Physician for 10 years; Hospital Medical Director for 10 years.
Dr. D. Love and 3 other Medical Specialists are ready to help you
Expert:  Dr. D. Love replied 1 year ago.
If I can provide any further information, please let me know.

What Customers are Saying:

 
 
 
  • I feel so much better today, and upon further investigation believe that there is a chance that the responses I got saved me FROM a serious, even life threatening situation. I am very grateful to the experts who answered me. Susan O.
< Previous | Next >
  • I feel so much better today, and upon further investigation believe that there is a chance that the responses I got saved me FROM a serious, even life threatening situation. I am very grateful to the experts who answered me. Susan O.
  • Wonderful service, prompt, efficient, and accurate. Couldn't have asked for more. I cannot thank you enough for your help. Mary C.
  • This expert is wonderful. They truly know what they are talking about, and they actually care about you. They really helped put my nerves at ease. Thank you so much!!!! Alex
  • Thank you for all your help. It is nice to know that this service is here for people like myself, who need answers fast and are not sure who to consult. GP
  • I couldn't be more satisfied! This is the site I will always come to when I need a second opinion. Justin
  • Just let me say that this encounter has been entirely professional and most helpful. I liked that I could ask additional questions and get answered in a very short turn around. Esther
  • Wonderful service, prompt, efficient, and accurate. Couldn't have asked for more. I cannot thank you enough for your help. Mary C.
 
 
 

Meet The Experts:

 
 
 
  • Family Physician

    Family Physician

    Doctor

    Satisfied Customers:

    2418
    GP with over 27 years experience including emergency medicine
< Previous | Next >
  • http://ww2.justanswer.com/uploads/FA/FamilyPhysician/2013-8-31_191624_JA550x500Photo.64x64.jpg Family Physician's Avatar

    Family Physician

    Doctor

    Satisfied Customers:

    2418
    GP with over 27 years experience including emergency medicine
  • http://ww2.justanswer.com/uploads/DO/DoctorRich/2012-9-12_72454_Doctorweb.64x64.jpg Dr. Natasha's Avatar

    Dr. Natasha

    Doctor

    Satisfied Customers:

    7887
    American Board Certified in Emergency Medicine, Ivy League trained
  • http://ww2.justanswer.com/uploads/DR/DrK99/newpic2.64x64.jpg Dr. K.'s Avatar

    Dr. K.

    Board Certified MD

    Satisfied Customers:

    255
    Board certified with experience in primary care.
  • http://ww2.justanswer.com/uploads/agketch/2008-7-14_184046_drketchresized.jpg Dr. Ketch's Avatar

    Dr. Ketch

    Board Certified Physician

    Satisfied Customers:

    76
    Medical Degree, Former Assistant Professor at School of Medicine at Yale University
  • http://ww2.justanswer.com/uploads/JA/JACUSTOMERjtu60wne/2011-2-14_183449_passportphoto2.64x64.jpg docwithheart's Avatar

    docwithheart

    Board Certified Physician

    Satisfied Customers:

    0
    Board certified pediatrician, with special experience in general pediatrics, hospital pediatrics, and pediatric cardiology
  • http://ww2.justanswer.com/uploads/DR/drappapo/2013-8-16_22576_drdavid.64x64.jpg Dr. David's Avatar

    Dr. David

    Board Certified Physician

    Satisfied Customers:

    224
    Treat children/young adults, former chief resident, multiple publications
  • http://ww2.justanswer.com/uploads/TA/tazechip/2012-6-7_135230_drpic.64x64.png Dr. Chip's Avatar

    Dr. Chip

    Board Certified Physician

    Satisfied Customers:

    12373
    20 yrs. in practice, includinge surgery, general medicine, addiction medicine and pain.
 
 
 

Related Medical Questions